Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Dodge City, KS

June 24, 2020Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 6:47 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 6:47 PM CDT (23:47 UTC)
Expired
Jun 24, 2020, 7:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:00 PM CDTHAIL 13 Nnw Lewis, KSSPOTTER REPORTS 3 INCH HAIL.
Jun 24, 7:00 PM CDTHAIL 13 Nnw Lewis, KSCORRECTS PREVIOUS HAIL REPORT FROM 3 NNW LEWIS. SPOTTER REPORTS QUARTERS UP TO 3 INCH HAIL.
Jun 24, 7:00 PM CDTHAIL 33 Nnw Lewis, KSTRAINED SPOTTER REPORTED UP TO 3 INCH HAIL.
Jun 24, 7:00 PM CDTHAIL 33 Nnw Lewis, KS
Jun 24, 7:03 PM CDTHAIL 21 Ene Lewis, KSSPOTTER NETWORK REPORT OF 2 INCH SIZED HAIL.
Jun 24, 7:13 PM CDTHAIL 2.51 Wsw Lewis, KSSPOTTER NETWORK REPORT OF 2.5 INCH HAIL.
Jun 24, 7:35 PM CDTHAIL 17 Wsw Centerview, KSSPOTTER REPORT OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

559 
WUUS53 KDDC 242347
SVRDDC
KSC047-145-250045-
/O.NEW.KDDC.SV.W.0121.200624T2347Z-200625T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Wed Jun 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Pawnee County in south central Kansas...
  Edwards County in south central Kansas...

* Until 745 PM CDT.

* At 646 PM CDT, a severe thunderstorm was located near Lewis, moving
  south at 15 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Kinsley, Lewis, Fellsburg, Centerview and Trousdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3808 9937 3805 9915 3775 9903 3775 9954
TIME...MOT...LOC 2346Z 007DEG 14KT 3800 9928 

HAIL...2.50IN
WIND...70MPH
 
$$

SUGDEN
3 follow-up statements
232 
WWUS53 KDDC 250002
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT Wed Jun 24 2020

KSC047-145-250045-
/O.CON.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Pawnee KS-Edwards KS-
702 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES...

At 702 PM CDT, a severe thunderstorm was located very near Lewis,
moving south at 15 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Kinsley, Lewis, Fellsburg, Centerview and Trousdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 9937 3803 9915 3775 9903 3775 9954
TIME...MOT...LOC 0002Z 007DEG 14KT 3794 9929 

HAIL...3.00IN
WIND...70MPH
 
$$

SUGDEN
274 
WWUS53 KDDC 250024
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT Wed Jun 24 2020

KSC145-250033-
/O.CAN.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Pawnee KS-
724 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0023Z 007DEG 14KT 3786 9930 

$$

KSC047-250045-
/O.CON.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Edwards KS-
724 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN EDWARDS COUNTY...

At 723 PM CDT, a severe thunderstorm was located near Centerview,
moving south at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Kinsley, Lewis, Fellsburg, Centerview and Trousdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0023Z 007DEG 14KT 3786 9930 

HAIL...2.00IN
WIND...70MPH
 
$$

SUGDEN
190 
WWUS53 KDDC 250035
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
735 PM CDT Wed Jun 24 2020

KSC047-250045-
/O.EXP.KDDC.SV.W.0121.000000T0000Z-200625T0045Z/
Edwards KS-
735 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDWARDS COUNTY WILL
EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3800 9938 3797 9913 3775 9903 3775 9954
TIME...MOT...LOC 0035Z 007DEG 14KT 3782 9931 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:40 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 24, 6:40 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
640 PM CDT Wed Jun 24 2020

...Updated Aviation Section...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Jun 24 2020

Late morning mesoanalysis would suggest a severe weather risk
across SW Kansas this afternoon/early evening. Dewpoints in the
mid 60s across the central zones have established a respectable
axis of instability, with MUCAPE of 2000-3000 J/kg, already as of
late morning. Moisture convergence along a weak frontal boundary
is expected to get a few storms initiated by 3 pm, and effective
bulk shear will support some supercell structures given the ample
CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15%
wind/hail probability), and we will update social media messaging.
The area of greatest concern is the NE/east zones, where
convergence on the weak frontal boundary, and enhanced
shear/backed surface winds will come into play near the remnant
outflow boundary from this morning's convection. It is NWly flow
in late June in western Kansas, and you have to be ready for the
"NW flow surprise/mesoscale accident". That said, overall forcing
for ascent is weak at best. Given this, we are confident to see
some storms, but coverage should be isolated. Given an isolated
supercell, hail up to 2 inches in diameter is possible.

South winds will remain elevated tonight, as boundary layer mixing
is maintained by a low level jet (850 mb/2000 ft agl winds to near
50 mph). As such, temperatures will struggle to fall to the mid to
upper 60s by sunrise Thursday.

The Kansas wind machine returns on Thursday, after a several day
break. Mid level flow will become zonal/westerly, which will in
turn deepen a 996 mb leeside surface cyclone near Goodland by
7 pm (per 12z NAM). Progged pressure gradients near 10 mb across
SW KS will support south wind gusts near 40 mph. Daylight hours of
Thursday appear dry, with scattered thunderstorms at least near
the northern zones Thursday night. Afternoon temperatures in the
mid 90s will be typical Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 155 PM CDT Wed Jun 24 2020

The best chance of thunderstorms during the long term continues to
focus on the Friday/Friday night time frame, when the relative
maximum in pop grids from NBM was retained. 12z ECMWF continues to
suggest MCS generation in the western Kansas vicinity Friday
afternoon, and maturing into an MCS into eastern Kansas Friday
evening.

Over the weekend, modest westerly midlevel flow Saturday will
become SWly on Sunday, in response to a strong 554dm closed low
diving into Oregon by 7 pm Sunday. At least isolated late day
convection is most likely across the eastern zones Saturday.
Sunday through Tuesday, closed low over the Pac NW slowly
dissolves into a broad trough per 12z ECMWF, making very little
progress eastward. Flow over the plains will remain SWly early
next week, but models suggest a weak nebulous flow, with probably
occasional weak shortwaves embedded. The moisture and instability
of late June will be there, so will need to determine thunderstorm
coverage/intensity on a day to day basis. There is little
convective predictability that far out, but it is clear the
afternoons will be hotter early next week, with maximum
temperatures in the upper 90s/near 100 Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Jun 24 2020

Scattered thunderstorms were ongoing across portions of mainly
central Kansas early this evening at the onset of this TAF period,
with some thunderstorms attempting to back-build into Ford County.
This could affect the DDC terminal through the mid evening hours,
so we will maintain VCTS for DDC. We will keep the rest of the
terminals HYS, GCK, LBL free of thunderstorms in the TAF given
lower confidence and expected coverage. A nocturnal low level jet
will develop in the 45-50 knot range, leading to low level wind
shear concerns overnight. Strong south-southwest surface winds
will develop on Thursday with sustained winds in the 20 to 25 knot
range and gusts above 30 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  68  94 /  30  10  20  30
GCK  64  94  67  94 /  30  10  20  20
EHA  65  94  67  94 /  20  10  20  20
LBL  66  96  66  96 /  20  10  20  10
HYS  65  94  69  92 /  30  10  40  40
P28  67  93  69  96 /  20   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Jun 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible this
afternoon mainly along and south of highway 96. A few storms could
be capable of hail to the size of quarters and wind gusts to 60
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible for the next several days. Severe
risk should remain low however a few storms with the potential of
hail the size of quarters and wind gusts to 60 mph can't be ruled
out.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 5:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Wed Jun 24 2020

KSZ043-044-242315-
Lane KS-Scott KS-
549 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Healy and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3864 10068 3863 10054 3849 10050 3848 10077
TIME...MOT...LOC 2249Z 352DEG 10KT 3858 10065

SUGDEN
Local storm report, Jun 24, 5:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 E ASH VALLEY          38.30N 99.14W
06/24/2020  E1.75 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

RML
Local storm report, Jun 24, 6:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             6 S TIMKEN              38.39N 99.18W
06/24/2020  E1.25 INCH       RUSH               KS   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED ALONG WITH
            GUSTY WINDS AND QUITE A BIT OF RAIN BUT NOT
            SURE HOW MUCH.

&&

RML
Local storm report, Jun 24, 6:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LARNED                  38.18N 99.10W
06/24/2020  E1.00 INCH       PAWNEE             KS   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

RML
Special weather statement, Jun 24, 6:28 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT Wed Jun 24 2020

KSZ043-044-250015-
Lane KS-Scott KS-
628 PM CDT Wed Jun 24 2020

...SPECIAL WEATHER STATEMENT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Amy, moving south at 15 mph.

Hail up to one half inch is expected.

Locations impacted include...
Dighton, Grigston, Amy and Manning.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3854 10076 3860 10049 3839 10038 3831 10070
TIME...MOT...LOC 2327Z 347DEG 11KT 3849 10062

TURNER
Local storm report, Jun 24, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             FRIZELL                 38.17N 99.22W
06/24/2020  E1.00 INCH       PAWNEE             KS   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL IN TOWN.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:18 PM CDTSpecial Weather StatementDDCHamilton27 min
Jun 23, 7:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Jun 23, 8:05 PM CDTSevere Thunderstorm WarningDDCHamilton40 min
Jun 23, 8:59 PM CDTSpecial Weather StatementDDCStanton46 min
Jun 24, 3:34 PM CDTSpecial Weather StatementDDCRush26 min
Jun 24, 3:56 PM CDTSpecial Weather StatementDDCRush34 min
Jun 24, 4:01 PM CDTSevere Thunderstorm WarningDDCRush28 min
Jun 24, 4:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush62 min
Jun 24, 5:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush53 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningDDCRush16 min
Jun 24, 5:39 PM CDTSpecial Weather StatementDDCStanton51 min
Jun 24, 5:46 PM CDTSevere Thunderstorm WarningDDCRush21 min
Jun 24, 5:49 PM CDTSpecial Weather StatementDDCLane26 min
Jun 24, 5:57 PM CDTAreal Flood AdvisoryDDCPawnee, Rush3 hr
Jun 24, 6:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Jun 24, 6:28 PM CDTSpecial Weather StatementDDCLane47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.